Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Dodge City, KS

June 15, 2024Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 15, 2024, 10:22 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2024, 10:22 PM CDT (03:22 UTC)
Expired
Jun 16, 2024, 1:30 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:53 PM CDTFLASH FLOOD1 Ssw Spearville, KSsocial media post of Cow Creek with minor flooding in Spearville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WGUS53 KDDC 160322
FFWDDC
KSC057-083-160630-
/O.NEW.KDDC.FF.W.0003.240616T0322Z-240616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1022 PM CDT Sat Jun 15 2024

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northeastern Ford County in southwestern Kansas...
  Southeastern Hodgeman County in southwestern Kansas...

* Until 130 AM CDT.

* At 1022 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.  Also a report of 2.5 inches of rain from the
           public 3 miles east of Spearville.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Spearville, Bellefont and Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3797 9957 3794 9957 3793 9957 3791 9957
      3783 9957 3783 9956 3779 9956 3775 9956
      3774 9956 3773 9956 3772 9956 3777 9982
      3798 9981

FLASH FLOOD...RADAR INDICATED

$$

TATRO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:39 PM CDT, 3 hours 43 minutes earlier. Its key messages:

  • Expect hot afternoons with strong south winds each day, Saturday through Tuesday.
  • Isolated thunderstorms are possible each afternoon and evening, with marginally severe wind and/or hail possible.
  • A cold front is expected to bring cooler afternoons and increased shower and thunderstorm coverage at midweek.
Area forecast discussion, Jun 15, 6:39 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
639 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- Expect hot afternoons with strong south winds each day,
  Saturday through Tuesday.

- Isolated thunderstorms are possible each afternoon and
  evening, with marginally severe wind and/or hail possible.

- A cold front is expected to bring cooler afternoons and
  increased shower and thunderstorm coverage at midweek.

&&

.DISCUSSION...
Issued at 200 PM CDT Sat Jun 15 2024

A weak shortwave trough was crossing SW KS at midday, with
associated lift generating broken midlevel clouds, and a few
showers and thunderstorms. Additional scattered thunderstorms
are expected to develop this afternoon through this evening, as
strong south winds maintain modest instability. CAM consensus
suggests coverage will favor the central/eastern zones through
evening, and that is how the chance category pops were arranged.
Moderate bouyancy and weak shear will keep storms rather
disorganized, but certainly some marginally severe wind/hail are
probable with the strongest cells through early evening, per SPC
marginal 5% wind/hail probability. South winds will gust to
near 35 mph this afternoon, with afternoon temperatures largely
in the lower 90s.

Elevated south winds will provide a warm early summer night
tonight, with all locations easily remaining in the 60s through
sunrise Sunday.

All models show strong warming Sunday, with a net warming of
5-6C at 850 mb over Saturday, supporting afternoon temperatures
in the mid to upper 90s. Given recent rainfall and a lack of
more pronounced SWly downslope, most locations will remain below
100 Sunday. South winds will again be strong; included the
90%ile of the NBM for the wind grids, with 20-30 mph winds
common. 990 mb low pressure near Denver will support a pressure
gradient supportive of 40 mph gusts. Most of Sunday will be dry
for most locations. 12z NAM develops strong instability Sunday
afternoon with MUCAPE near or above 3000 J/kg, but a triggering
mechanism is less than obvious. NAM suggests moisture
convergence along the surface trough/dryline may be sufficient
for initiation, favoring the western zones, but kept pops
necessarily now, near 20%, for now.

Synoptic longwave pattern changes little over North America
Monday and Tuesday, with broad troughing over the northern
Rockies, and very strong midlevel high pressure over the eastern
US. Strong southerly winds and moisture transport from the Gulf
of Mexico will be maintained. With instability and a dryline or
surface trough available, at least isolated thunderstorms are
probable at peak heating both Monday and Tuesday. Dewpoints will
easily hold in the 60s east of the dryline (along the KS/CO
border) each afternoon, supporting moderate to strong
instability, but forcing is nebulous, will rely on the
mesoscale, and is impossible to finetune this far out. This
synoptic pattern also favors strong to intense south winds, with
pressure gradients on Monday in particular supporting gusts as
high as 50 mph. Several 12z GEFS members and 12z GFS show
surface low pressure as low as 982 mb near Denver Monday
afternoon, resulting in a mslp gradient of near 15 mb across the
DDC CWA. Some of this stronger guidance suggests a high wind
watch may be required Monday afternoon/evening. Continued to
use the 90%ile of the NBM for these wind/wind gust grids. South
winds are expected to reach their peak intensity Monday, and
with the excellent mixing and a hot well mixed boundary layer,
temperatures will soar through the 90s Monday afternoon.

Models to varying degrees depict a cold front making progress
southward into/through Kansas Tuesday, which will 1) begin a
cooling trend in afternoon temperatures, 2) decrease the
magnitude of the winds, and 3) improve shower and thunderstorm
coverage. NBM shows a relative max in POPs on Tuesday night, and
these were retained, when MCS development is most probable with
the frontal boundary in the vicinity. 12z GEFS probability of
QPF > 0.10 inch is already as high as 80% during this favored
Tuesday night timeframe, and 12z MEX pops are already well into
the likely category. Behind this cold front and thunderstorm
complex, cooler afternoon temperatures in the 70s are expected
Wednesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 636 PM CDT Sat Jun 15 2024

Aviation weather will be fairly quiet, although at the onset of
this TAF period, widely scattered thunderstorms were occurring
across portions of southwest Kansas. None of the storms were
threatening any of the four terminals DDC, GCK, LBL, and HYS,
however we will continue to monitor DDC and HYS in particular
for possible amendment this evening. Otherwise, weather will be
fairly tranquil with south winds continuing along with VFR
flight category. Winds will increase in speed again on Sunday,
becoming sustained at around 20 to 25 knots at times with gusts
30 to 35 knots.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Umscheid
Hazardous weather outlook, Jun 15, 3:48 AM CDT, 18 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Sat Jun 15 2024

KSZ030-031-043>046-061>066-074>081-084>090-160900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Sat Jun 15 2024 /248 AM MDT Sat Jun 15 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Marginal Risk (Level 1 of 5) of severe thunderstorms
this afternoon into the evening hours across much of southwest
Kansas. The coverage of thunderstorm activity is forecast to be
isolated to widely scattered in nature with the main severe
weather risk being large hail to half dollar size and damaging
wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is also a Marginal Risk (Level 1 of 5) across mainly far
southwest and far west central Kansas on Sunday late afternoon and
evening. Thunderstorm chances then resume late Tuesday into
Wednesday as a fairly strong cold front pushes into western
Kansas.

.SPOTTER INFORMATION STATEMENT...

Storms spotters may be needed late in the day for severe weather
reports both late this afternoon and evening and Sunday late
afternoon and evening.

In the hours before

Local storm report, Jun 15, 8:27 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
827 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             13 SW Jetmore           37.94N 100.04W
06/15/2024  E2.00 Inch       Hodgeman           KS   Public

            Report received via social media at the
            Boothill Feeders. Photos and video taken.

&&

MU
Local storm report, Jun 15, 8:39 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
839 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Hail             9 WNW Spearville        37.91N 99.90W
06/15/2024  E2.50 Inch       Hodgeman           KS   Public

&&
Special weather statement, Jun 15, 9:21 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
921 PM CDT Sat Jun 15 2024

KSZ064-065-079-160245-
Hodgeman KS-Pawnee KS-Edwards KS-
921 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HODGEMAN...WEST
CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES THROUGH 945 PM
CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdett, moving east at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central
Hodgeman, west central Pawnee and northwestern Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3808 9962 3819 9960 3817 9938 3804 9940
TIME...MOT...LOC 0221Z 285DEG 7KT 3814 9954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Local storm report, Jun 15, 9:50 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
950 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             Ness City               38.45N 99.91W
06/15/2024  E1.25 Inch       Ness               KS   Public

&&
Local storm report, Jun 15, 10:06 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1006 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Hail             3 ESE Spearville        37.84N 99.71W
06/15/2024  E1.00 Inch       Ford               KS   Public

&&
Local storm report, Jun 15, 10:12 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1012 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Hail             3 SSW Bellefont         37.84N 99.68W
06/15/2024  E1.00 Inch       Ford               KS   Public

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:19 PM CDTSpecial Weather StatementDDCHodgeman41 min
Jun 15, 7:25 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman50 min
Jun 15, 7:31 PM CDTSpecial Weather StatementDDCClark44 min
Jun 15, 7:44 PM CDTSpecial Weather StatementDDCKiowa46 min
Jun 15, 8:05 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman55 min
Jun 15, 8:14 PM CDTSpecial Weather StatementDDCClark46 min
Jun 15, 8:18 PM CDTSpecial Weather StatementDDCHodgeman42 min
Jun 15, 8:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee58 min
Jun 15, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford53 min
Jun 15, 9:21 PM CDTSpecial Weather StatementDDCPawnee24 min
Jun 15, 9:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa14 min
Jun 15, 10:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa63 min
Jun 15, 10:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Kiowa50 min
Jun 15, 11:33 PM CDTSpecial Weather StatementDDCKiowa27 min
Jun 16, 1:23 AM CDTSpecial Weather StatementDDCScott22 min
Jun 16, 2:57 PM CDTSpecial Weather StatementDDCMorton63 min
Jun 16, 3:22 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens35 min
Jun 16, 4:12 PM CDTSpecial Weather StatementDDCMorton48 min
Jun 16, 4:31 PM CDTSevere Thunderstorm WarningDDCMorton44 min
Jun 16, 5:14 PM CDTSevere Thunderstorm WarningDDCMorton13 min
Jun 16, 5:49 PM CDTSpecial Weather StatementDDCStanton41 min

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.